Heavy Snow, West Central Mountains
- When
- December 12, 10:00 AM MST to December 14, 11:00 AM MST
- Where
- West Central Mountains forecast zone
- Reported by
- SNOTEL
Approximately 9 inches of snow was reported at the Rice Park SNOTEL.
As an upper level storm system approached the state from the west-southwest, a band of precipitation formed across central and western New Mexico on the 12th. This band slowly shifted eastward through the 13th, however at least two more rounds of precipitation moved from southwest to northeast across the area as the main upper level low crossed the state.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
As an upper level storm system approached the state from the west-southwest, a band of precipitation formed across central and western New Mexico on the 12th. This band slowly shifted eastward through the 13th, however at least two more rounds of precipitation moved from southwest to northeast across the area as the main upper level low crossed the state. Snow levels were initially high, thus, areas above 7500 feet fared well for snowfall. Many ski areas saw over a foot of fresh snow, allowing them to open the following weekend.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 12, 3:00 AM MST, 7 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 AM MST MON DEC 12 2011 .DISCUSSION... CLOUDS AT ALL LEVELS INCREASING AS UPPER LOW DROPS INTO PLACE OVER SOCAL. A FEW LIGHTNING STRIKES DETECTED IN VICINITY OF THE LOW CENTER. HAVE GONE AHEAD AND UPGRADED THE WINTER STORM WATCH TO WARNINGS. HAD SOME CONCERN LOWER ELEVATIONS WEST AND CENTRAL COULD SEE A PERIOD OF SNOW BEFORE INVERSION WAS OBLITERATED BUT FORECAST SOUNDINGS INDICATE THIS WILL OCCUR RATHER QUICKLY TODAY WHILE THE ATMOSPHERE BECOMES SATURATED. THEREFORE DECIDED TO NOT TRY TO SPLIT HAIRS. HOWEVER...FOR THE TUESDAY INTO TUESDAY NIGHT PERIOD...WITH THE UPPER LOW AND COLDER AIR ALOFT MOVING OVER THE STATE...SOME OF THE WESTERN AND CENTRAL LOWER ELEVATIONS MAY NEED WINTER HIGHLIGHTS. ESPECIALLY INDICATED AT THIS TIME...IS THE GALLUP TO CUBA AREA WHERE POPULATED QPF VALUES WERE RELATIVELY HIGH. THE UPPER SYSTEM EXITS WEDNESDAY...AND IT COULD BE WINDY FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN OVER THE PLAINS. THURSDAY MAY SEE LINGERING SNOW SHOWERS IN THE NORTHERN MOUNTAINS. THE NEXT STORM SYSTEM COULD START PRODUCING PRECIPITATION AS SOON AS FRIDAY AS IT STILL LOOKS TO HAVE SOME EASTERLY LOW LEVEL ASSISTANCE...BUT THERE ARE STILL TIMING AND LOCATION ISSUES. && .AVIATION... AREAS OF LIFR CIGS AND VSBYS IN FOG WILL CONTINUE GENERALLY ALONG AND EAST OF KROW TO KTCC THROUGH APPROX 16-18Z. TEMPS SHOULD MOSTLY REMAIN ABOVE FREEZING WHICH WILL MITIGATE THE CHANCES FOR FREEZING FG/DZ. HOWEVER...MVFR CIGS AND VSBYS WILL CONTINUE THRU MID MORNING ACROSS THE LOWER RIO GRANDE VALLEY IN THE VCNTY OF KONM. AREAS OF FREEZING FOG ARE POSSIBLE IN THIS AREA DUE TO TEMPS AOB FREEZING. AS CONDITIONS ACROSS THE EASTERN PLAINS AND LOWER RIO GRANDE VALLEY IMPROVE...WESTERN AREAS WILL BE DETERIORATING AS CIGS AND VSBYS LOWER IN RAIN AND SNOW. PRECIP SHOULD BEGIN BETWEEN 18Z MON AND 00Z TUE WEST OF THE RIO GRANDE VALLEY...THEN SPREAD EASTWARD ACROSS CENTRAL NM AFTER 00Z TUE. A SIGNIFICANT BAND OF PRECIP IS POSSIBLE IN THE VCNTY OF KONM NNE TO KSAF AND KRTN...WHICH MAY CONTINUE THRU MIDDAY TUES. ADDITIONALLY...ANOTHER ROUND OF FOG AND DRIZZLE IS POSSIBLE ACROSS MUCH OF THE EASTERN PLAINS BETWEEN 06Z AND AT LEAST 18Z TUES. NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. && .FIRE WEATHER... MAIN CONCERN CONTINUES TO BE POOR VENTILATION...WHICH WILL CONTINUE THROUGH TUESDAY. AREAS OF LOW CLOUDS AND FOG WILL CONTINUE ACROSS PORTIONS OF THE EAST CENTRAL PLAINS THOUGH THE LATE MORNING HOURS. A THICK VEIL OF MID AND HIGH CLOUDS CONTINUE TO ROLL ACROSS THE STATE AS WELL. THE COMBINATION OF THE TWO ARE KEEPING MIN TEMPS WARMER THAN PREVIOUS NIGHTS. NONETHELESS...RELATIVE HUMIDITY RECOVERIES HAVE BEEN EXCELLENT NEARLY AREAWIDE...EXCEPT PORTIONS OF THE SANGRE DE CRISTO MOUNTAINS. A STORM SYSTEM BREWING OFF THE WEST COAST WILL EJECT A PIECE OF ENERGY ACROSS NEW MEXICO TODAY AND TONIGHT...RESULTING IN WETTING PRECIPITATION. PRECIPITATION WILL START THIS AFTERNOON ACROSS WESTERN NM...BEFORE SPREADING EASTWARD ACROSS CENTRAL NM THIS EVENING AND OVERNIGHT. AN ENHANCED BAND OF PRECIPITATION IS LIKELY FROM THE SOUTHWEST MOUNTAINS...NORTH-NORTHEASTWARD TOWARD SANTA FE AND RATON. TEMPERATURES WILL BE WARMER THAN RECENT SYSTEMS THOUGH TUESDAY AFTERNOON...THUS SNOW LEVELS WILL BE AROUND 7000-8000 FT. WITHOUT THE INFLUENCE OF A BACK DOOR FRONT...PRECIPITATION ACROSS THE EASTERN PLAINS WILL BE LIMITED...ESPECIALLY COMPARED TO RECENT EVENTS. HOWEVER...WITH LOW LEVEL MOISTURE IN PLACE...WILL SEE REPEATED ROUNDS OF FOG AND DRIZZLE DURING THE OVERNIGHT HOURS FOR THE NEXT SEVERAL DAYS. THE MAIN UPPER LEVEL STORM SYSTEM WILL TUESDAY NIGHT AND WEDNESDAY MORNING. AS THIS OCCURS...COLDER TEMPERATURES WILL FILTER INTO THE STATE...AND SNOW LEVELS MAY DROP TO THE VALLEY FLOORS BY WEDNESDAY MORNING. IT IS DURING THIS TIME PERIOD WHERE WESTERN AND POSSIBLY CENTRAL LOWLANDS WILL SEE MOST OF THEIR SNOWFALL. MAIN TAKE-A-WAY IS THAT WETTING PRECIPITATION IS LIKELY FOR AT LEAST THE WESTERN TWO-THIRDS OF THE STATE BETWEEN TODAY AND WEDNESDAY...WHETHER IT IS IN THE FORM OF SIGNIFICANT HIGH TERRAIN SNOWS OR A RAIN TURNING TO SNOW MIX AT LOWER ELEVATIONS. AFTER THE SYSTEM DEPARTS WEDNESDAY...GUSTY WESTERLY WINDS WILL DEVELOP ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. THIS WILL RESULT IN A MARKED IMPROVEMENT IN VENTILATION IN THESE AREAS. ANOTHER STORM SYSTEM LOOKS TO BE ON TAP FOR THE UPCOMING WEEKEND...THOUGH EXTENDED RANGE MODELS REMAIN AT ODDS WITH REGARDS TO THE TRACK OF THE SYSTEM. REGARDLESS...ANOTHER SIGNIFICANT STORM SYSTEM MAY BE ON TAP FOR PORTIONS OF THE STATE. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 43 30 42 29 / 50 60 50 60 DULCE........................... 41 23 39 22 / 50 70 60 70 CUBA............................ 41 26 41 25 / 60 70 70 70 GALLUP.......................... 43 27 41 23 / 60 70 60 60 EL MORRO........................ 39 25 40 21 / 60 80 70 70 GRANTS.......................... 40 27 42 23 / 60 80 70 80 QUEMADO......................... 44 28 45 23 / 50 80 70 80 GLENWOOD........................ 48 35 50 30 / 60 80 70 70 CHAMA........................... 39 22 36 20 / 50 80 80 100 LOS ALAMOS...................... 37 34 39 31 / 50 80 70 70 PECOS........................... 38 31 39 29 / 40 60 70 70 CERRO/QUESTA.................... 37 24 36 22 / 30 60 70 60 RED RIVER....................... 37 24 34 21 / 30 70 70 80 ANGEL FIRE...................... 39 24 35 23 / 30 60 70 70 TAOS............................ 39 24 39 24 / 30 70 60 50 MORA............................ 42 29 38 28 / 40 60 70 60 ESPANOLA........................ 42 28 44 28 / 40 60 60 50 SANTA FE........................ 38 31 39 29 / 40 70 70 60 SANTA FE AIRPORT................ 39 30 42 29 / 40 70 70 60 ALBUQUERQUE FOOTHILLS........... 39 32 45 30 / 50 70 80 60 ALBUQUERQUE HEIGHTS............. 40 34 46 32 / 50 70 70 60 ALBUQUERQUE VALLEY.............. 41 33 45 31 / 50 70 70 50 ALBUQUERQUE WEST MESA........... 39 32 43 30 / 50 70 70 50 LOS LUNAS....................... 41 33 47 30 / 50 60 70 50 RIO RANCHO...................... 39 32 44 30 / 50 70 70 60 SOCORRO......................... 42 34 47 32 / 40 70 60 50 SANDIA PARK/CEDAR CREST......... 42 31 43 29 / 40 80 80 60 TIJERAS......................... 42 31 44 30 / 40 70 80 60 MORIARTY/ESTANCIA............... 35 29 41 29 / 40 60 60 60 CLINES CORNERS.................. 36 30 41 29 / 40 60 60 60 GRAN QUIVIRA.................... 40 31 45 30 / 40 50 60 60 CARRIZOZO....................... 43 34 48 31 / 20 30 50 60 RUIDOSO......................... 48 35 51 31 / 30 50 50 50 CAPULIN......................... 42 29 41 29 / 5 40 50 40 RATON........................... 49 27 45 28 / 5 40 50 40 SPRINGER........................ 42 25 42 27 / 10 50 50 40 LAS VEGAS....................... 42 29 40 28 / 30 50 60 50 CLAYTON......................... 45 34 46 35 / 5 30 40 30 ROY............................. 41 29 41 31 / 10 40 50 40 CONCHAS......................... 48 36 49 36 / 10 30 40 40 SANTA ROSA...................... 48 35 51 36 / 20 30 40 40 TUCUMCARI....................... 47 38 54 40 / 10 30 40 40 CLOVIS.......................... 50 39 57 39 / 10 30 30 30 PORTALES........................ 50 40 59 41 / 10 30 30 30 FORT SUMNER..................... 50 40 57 39 / 20 30 40 40 ROSWELL......................... 49 40 66 41 / 20 20 20 20 PICACHO......................... 55 37 63 37 / 20 20 30 30 ELK............................. 55 36 60 35 / 30 30 40 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 7 PM THIS EVENING TO NOON MST WEDNESDAY FOR THE FOLLOWING ZONES...NMZ512>515-521. WINTER STORM WARNING FROM NOON TODAY TO NOON MST WEDNESDAY FOR THE FOLLOWING ZONES...NMZ502-506-508-510-511. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST MON DEC 12 2011 NMZ501>540-131300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MST MON DEC 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT PATCHY FOG WILL REDUCE VISIBILITIES TO ONE MILE OR LESS THIS MORNING ACROSS PORTIONS OF THE SOUTHEAST AND EAST CENTRAL PLAINS. RAIN AND SNOW WILL DEVELOP OVER THE SOUTHWEST MOUNTAINS THIS MORNING THEN SPREAD OVER THE REMAINDER OF THE WESTERN AND NORTHERN MOUNTAINS BY THIS AFTERNOON. ACCUMULATING SNOW WILL BECOME HEAVY TONIGHT OVER THE WESTERN AND NORTHERN MOUNTAINS WHILE RAIN AND SNOW SPREAD ACROSS THE LOWER ELEVATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL ACCUMULATING SNOWFALL IS LIKELY OVER THE WESTERN AND NORTHERN MOUNTAINS TUESDAY AND TUESDAY NIGHT...WITH SNOW ACCUMULATIONS POSSIBLE OVER SOME OF THE LOWER ELEVATIONS OF THE CENTRAL AND WEST. SNOW IS EXPECTED TO TAPER OFF BY WEDNESDAY AFTERNOON. ANOTHER POTENTIAL WINTER STORM MAY AFFECT NORTHERN AND CENTRAL NEW MEXICO FRIDAY INTO SATURDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SNOWFALL OR RAIN AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.
13 heavy snow. Local standard time, as filed.
Approximately 9 inches of snow was reported at the Rice Park SNOTEL.
Elevations above 8000 feet received over a foot of snow, while lower elevations received between 4 and 6 inches.
Sandia Ski area received over a foot of new snow.
Between 8 and 14 inches of snow fell across the higher elevations of the Jemez Mountains.
Up to 4 inches of snow was reported west-southwest of Cuba.
Around Chama, between 8 and 11 inches of fresh snow fell.
Over 8 inches of snow fell across the west slopes of the Sangre de Cristo Mountains.
More than 10 inches of snow fell around Red River, including at Taos Ski Valley.
The southern Sangre de Cristo Mountains likely benefitted more than any other area during this storm, as snow came early and often. Nearly 2 feet of snow was reported at the Santa Fe Ski area, while more than a foot was reported at nearby SNOTEL's.
The Angel Fire Ski area received about 10 inches of new snow.
Though 2 inches of snow was common across the lower Chama River Valley, western portions, near Coyote, received around 8 inches of snow.
Around 4 inches of snow was reported around Milan.
Near Reserve, between 4 and 6 inches of snow was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351621, 351623, 351632, 351626, 351620, 351625, 351627, 351628, 351629, 351630, 351631, 351622, 351624.